Michigan, 2013Lake-Effect Snow in Michigan, February 1 to 2, 2013
February 1 to 2, 2013 · NWS GRR · 7 events in 7 counties and zones
A prolonged Lake Effect Snow Event began late on January 31st with impacts being first felt midday February 1st. S0me locations saw continuous snow for 72 hours, though the greatest impacts were felt from midday to midnight February 1st.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged Lake Effect Snow Event began late on January 31st with impacts being first felt midday February 1st. S0me locations saw continuous snow for 72 hours, though the greatest impacts were felt from midday to midnight February 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 31, 10:25 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 31, 10:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 PM EST THU JAN 31 2013
.SYNOPSIS...
ISSUED AT 202 PM EST THU JAN 31 2013
THE LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO THE WEEKEND AS AN
ARCTIC AIRMASS CROSSES THE RELATIVELY WARMER WATERS OF LAKE MICHIGAN.
SOME OF THE SNOW COULD BE HEAVY RESULTING IN HAZARDOUS TRAVEL
CONDITIONS.
THE CHILLY AIRMASS WILL PERSIST INTO NEXT WEEK.
&&
.UPDATE...
ISSUED AT 1033 PM EST THU JAN 31 2013
HAVE REMOVED EASTERN COUNTIES FROM MT. PLESANT SOUTH TO LANSING FROM
THE ADVISORY. REPORTS IN THIS REGION HAVE GENERALLY BEEN TWO INCHES
OR LESS. THE FLOW EARLY THIS EVENING WAS 280-290 BRINGING THE
INTENSE SNOW SHOWERS WELL INLAND. BUT A SHORT WAVE WAS PIVOTING
THROUGH LATE THIS EVENING AND THE FLOW WAS SWINGING TO 300-310.
THIS WILL FOCUS THE SNOW SHOWERS MORE INTO THE WARNING
COUNTIES...WHILE THE EASTERN ADVISORY COUNTIES SEE LITTLE ADDITIONAL
SNOW OVERNIGHT. WILL KEEP CLARE COUTNY IN THE ADVISORY SINCE A
SUPERIOR CONNECTION WILL BE POSSIBLE WITH THE NW FLOW THERE. ALSO
LEAVING JACKSON COUNTY IN THE ADVISORY AS THIS AREA CONTINUES TO SEE
DECENT SNOW SHWOERS REACHING THEM. THIS SHOULD DIMINISH SOMEWHAT
THERE LATE TONIGHT.
ADDITONAL ACCUMS OVERNIGHT SHOULD RANGE FROM LESS THAN AN INCH FROM
MT. PLEASANT TO LANSING...WHILE PORTIONS OF ALLEGAN AND VAN BUREN
COUNTIES COULD SEE AN ADDITIONAL 3-6 INCHES AS THIS AREA BECOMES THE
FOCUS FOR THE HEAVIEST AND STEADIEST SNOW SHOWERS.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 202 PM EST THU JAN 31 2013
THE MAIN CHALLENGE DEALS WITH THE TIMING OF THE HEAVIER SNOW AND
AMOUNTS.
NO CHANGES TO HEADLINES WITH THIS ZONE ISSUANCE.
ONE WAVE PASSED THROUGH SOUTHERN LOWER MI THIS MORNING ENHANCING
THE SNOW. THE SNOW AMOUNTS RANGED FROM ROUGHLY 1 INCH AROUND
LANSING 6 INCHES FOR PARTS OF KALAMAZOO AS OF 8 THIS MORNING.
SOMEWHAT OF A LULL IN THE SNOW AT THIS TIME AS WE ARE BETWEEN
WAVES. HOWEVER THE NEXT WAVE UPSTREAM IN WISCONSIN ARRIVES AFTER
22Z. ALL INDICATIONS ARE THAT THE MOISTURE WILL BE DEEPER AND THE
LIFT STRONGER FOR SOUTHWEST LOWER MI. AS A RESULT TONIGHT WE WILL
LIKELY SEE MORE SNOW THAN WE SAW THIS MORNING. ALSO...MIXING
HEIGHTS INCREASE CONSIDERABLY ESPECIALLY FOR THE LAKESHORE. THIS
WILL SUPPORT GUSTY WINDS...LIKELY OVER 25 KNOTS IN COMBINATION
WITH HEAVIER SNOW BANDS. I 94 WESTBOUND IS CURRENTLY SHUT DOWN NOW
IN VAN BUREN CO DUE TO AN ACCIDENT. ALREADY TODAY MULTIPLE HIGHWAY
CLOSURES DUE TO THE VERY HAZARDOUS TRAVEL CONDITIONS IN THE
LOCALIZED INTENSE SNOWBANDS. WILL KEEP THE CURRENT HEADLINES
GOING.
IT APPEARS THAT WE WILL SEE MUCH LESS SNOW FRIDAY AND HEADLINES
MAY VERY WELL BE CANCELED EARLY. THE MAIN REASON IS THE MOISTURE
DEPTH AND LIFT WILL NOT BE AS FAVORABLE. HOWEVER THE DGZ WILL BE
MOIST AS THE LOW LEVEL FLOW BACKS...TYPICALLY A GOOD SETUP FOR
GRAND RAPIDS 12Z TO 18Z. ROUGHLY 260 FLOW DURING THIS TIME.
THE NEXT WAVE ARRIVES SAT AM. SOUTHWEST FLOW STRENGTHENS AND THE
MOISTURE DEPTH INCREASES UP OVER 700 MB. NOT MUCH OMEGA SEEN.
HOWEVER WILL NEED TO MONITOR THIS POTENTIAL EVENT CLOSELY.
.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 202 PM EST THU JAN 31 2013
THE MAJORITY OF THE LONG TERM WILL BE DOMINATED BY NW FLOW ALOFT
ACROSS THE REGION AS THE MEAN UPPER RIDGE POSITION WILL BE LOCATED
NEAR THE WRN U.S. COAST. THIS WILL BE CONDUCIVE FOR CLIPPER TYPE
SYSTEMS MOVING THROUGH THE AREA ON OCCASION THROUGH THE PERIOD.
ONE OF THESE CLIPPER SYSTEMS WILL BE MOVING SE THROUGH THE REGION
SAT NIGHT/EARLY SUN. THIS CLIPPER HAS THE POTENTIAL TO DUMP A DECENT
AMOUNT OF SNOW ALONG THE LAKESHORE...ESPECIALLY FROM HOLLAND NORTH.
THIS IS DUE TO THE MEAN LOW LEVEL SW FLOW OFF OF THE LAKE WITH
PLENTY OF OVER-LAKE INSTABILITY PRESENT. DELTA T/S ARE EXPECTED TO
BE IN THE UPPER TEENS. SFC RIDGING BUILDING IN ON SUN WILL HELP TO
DIMINISH THE SNOW SHOWER POTENTIAL SOME.
THE NW FLOW ALOFT OVER THE AREA WILL REMAIN INTACT BEHIND THE WAVE.
WHAT WILL CHANGE IS THAT THE CORE OF THE COLD AIR ALOFT WILL LIFT NE
WITH THE WAVE. TEMPS WILL REMAIN COOL...HOWEVER THEY WILL BE CLOSER
TO AVERAGE. WE WILL SEE THE NEXT CLIPPER SYSTEM IN THE SEQUENCE COME
IN DURING THE DAY ON MON AND THEN ANOTHER ON TUE. CURRENT
INDICATIONS ARE THAT THE WAVES MAY END UP SOUTH OF THE AREA...AND WE
WOULD SEE SOME POTENTIAL FOR LAKE EFFECT THROUGH LATE TUE.
MODELS ARE IN DECENT AGREEMENT IN SHOWING A RIDGE MOVING ACROSS THE
AREA. THE RIDGE IS BETTER DEFINED AS IT IS A BIT STRONGER INITIALLY
ACROSS THE WEST COAST AND MAKES IT INTO THE AREA. THIS SHOULD PRETTY
MUCH END LAKE EFFECT POTENTIAL FOR WED. THE RIDGING WILL BE SHORT
LIVED. THE NW FLOW WILL BECOME SOMEWHAT MORE ZONAL WHICH WILL HELP
TO MODERATE TEMPS A BIT. A TROUGH WILL MOVE EAST INTO THE AREA BY
THU AND BRING ANOTHER CHANCE OF SNOW TO THE AREA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 712 PM EST THU JAN 31 2013
LAKE EFFECT REGIME IS IN FULL EFFECT THIS EVENING...WITH THE FLOW
TRANSITIONING FROM WESTERLY TO NORTHWEST TONIGHT. THE SNOW BANDS
WILL SHIFT A BIT FROM AFFECTING MOST TAF SITES TO MORE AFFECTING
KMKG AND KAZO WITH TIME TONIGHT. EXPECTING IFR/MVFR CONDITIONS AT
KMKG AND KAZO MUCH OF TONIGHT...WITH MVFR CONDITIONS TOWARD KGRR
AND KBTL AND TRENDING VFR AT KLAN AND KJXN.
THE FLOW GOES MORE WESTERLY ON FRIDAY WITH A BIT OF A DOWNWARD
TREND IN THE LAKE EFFECT. EXPECTING VARIABLE CONDITIONS ON FRIDAY
WITH MVFR TO VFR BEING THE DOMINANT MODES.
&&
.MARINE...
ISSUED AT 202 PM EST THU JAN 31 2013
WILL MAINTAIN THE GALE WARNING THROUGH TONIGHT. LOOKS LIKE WITH
THE INCREASING MIXING HEIGHTS...35 KNOTS LIKELY TO OCCUR. WINDS
WILL DECREASE FRIDAY.
&&
.HYDROLOGY...
ISSUED AT 202 PM EST THU JAN 31 2013
FALLING TEMPERATURES FREEZING THE GROUND WILL CAUSE THE RUNOFF TO
DECREASE TONIGHT AND FRIDAY. WITH AVERAGE TEMPERATURES STAYING AT
OR BELOW 20 DECREES...WE WILL RESUME BUILDING ICE AGAIN IN THE
RIVERS.
THIS WILL BE SOMETHING THAT WILL NEED TO BE MONITORED CLOSELY IN
THE COMING DAYS. ANY ICE DEVELOPMENT CAN RESULT IN RAPID
FLUCTUATIONS OF THE RIVER LEVELS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING UNTIL 1 PM EST SATURDAY FOR MIZ056-064-
071-072.
LAKE EFFECT SNOW WARNING UNTIL 1 PM EST FRIDAY FOR MIZ037-043-
050-057-065-073.
LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST FRIDAY FOR MIZ039-040-
045-051-058-066-074.
LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST SATURDAY FOR
MIZ038-044.
LM...GALE WARNING UNTIL 7 AM EST FRIDAY FOR LMZ844>849.
&&
UPDATE...JK
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...NJJ
AVIATION...DUKE
HYDROLOGY...MJS
MARINE...MJSHazardous weather outlook, Jan 31, 11:40 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1140 AM EST THU JAN 31 2013
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1140 AM EST THU JAN 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH WATER LEVELS ON SMALLER STREAMS AND RIVERS WILL CONTINUE TO
POSE A FLOODING THREAT. ICE JAMS WILL ALSO POSE A FLOODING THREAT
THROUGH TONIGHT.
SNOW WILL FALL THROUGH TONIGHT WITH THE HIGHEST SNOW AMOUNTS EXPECTED
WEST OF A CADILLAC TO BATTLE CREEK LINE. GUSTY
WINDS WILL ALSO PRODUCE NEAR ZERO VISIBILITIES AT TIMES THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW OFF OF LAKE MICHIGAN WILL CONTINUE TO FALL THROUGH THE
WEEKEND THEN A MORE GENERAL AREA WIDE SNOW IS POSSIBLE MONDAY.
THE SNOW WILL BE HEAVY AT TIMES WEST OF US-131. TRAVEL IMPACTS
WILL BE LIKELY FROM THIS ADDITIONAL SNOW.
RIVER RISES AND POTENTIAL ICE JAMS WILL CONTINUE TO BRING A FLOOD
THREAT INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW TOTALS...OR ANY INSTANCES
OF FLOODING TO THE NATIONAL WEATHER SERVICE.
LMZ844>849-011000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1140 AM EST THU JAN 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GALE FORCE WINDS AND WAVES TO 10 FEET... COMBINED WITH FREEZING SPRAY
WILL MAKE CONDITIONS EXTREMELY HAZARDOUS FOR SMALL CRAFT INTO
TONIGHT. SNOW SHOWERS TONIGHT WILL REDUCE VISIBILITIES TO
NEAR ZERO AT TIMES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THURSDAY THROUGH
SUNDAY.
SNOW SHOWERS THROUGH SUNDAY WILL REDUCE VISIBILITIES TO NEAR ZERO
AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WDM MJS
In the hours before
Local storm report, Jan 31, 10:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 PM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW 3 N MATTAWAN 42.25N 85.79W
01/31/2013 M8.0 INCH VAN BUREN MI TRAINED SPOTTER
DRIFTS UP TO 1 FT
&&
JMAPLESLocal storm report, Jan 31, 10:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1029 PM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW HOLLAND 42.77N 86.10W
01/31/2013 M5.0 INCH OTTAWA MI TRAINED SPOTTER
SNOWFALL BEGINNING AT 8 PM WEDNESDAY AND ENDING AT 9 PM
THURSDAY. SNOW DEPTH WAS 5.5 INCHES.
&&
JMAPLESLocal storm report, Jan 31, 10:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1031 PM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM SNOW 2 NNE DUTTON 42.86N 85.57W
01/31/2013 M6.5 INCH KENT MI NWS EMPLOYEE
SNOW DEPTH OF 7 INCHES AT OBSERVATION
&&
JMAPLESLocal storm report, Jan 31, 10:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 PM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 1 W MARTIN 42.54N 85.66W
01/31/2013 M8.7 INCH ALLEGAN MI TRAINED SPOTTER
&&
JMAPLESLocal storm report, Jan 31, 11:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 PM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW 2 WSW WALKER 42.99N 85.81W
01/31/2013 M8.1 INCH OTTAWA MI TRAINED SPOTTER
&&
JMAPLESLocal storm report, Jan 31, 11:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1146 PM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM SNOW PAW PAW 42.22N 85.89W
01/31/2013 M9.0 INCH VAN BUREN MI TRAINED SPOTTER
STORM TOTAL SNOWFALL.
&&
DUKELake-Effect Snow, Allegan
- When
- February 1, 12:00 AM EST to February 2, 12:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Ten to eighteen inches of total snow fell in much of Allegan County. Moderate travel impacts were felt. Some power losses also reported.
Lake-Effect Snow, Van Buren
- When
- February 1, 12:00 AM EST to February 2, 12:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
A foot or more of snow was received during this event. Moderate to high travel impacts were felt across Van Buren County.
Lake-Effect Snow, Ottawa
- When
- February 1, 12:00 AM EST to February 2, 12:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Over one foot of snow was received in Ottawa County. Some locations in the western part of the county reported as many as 18 inches total from this snow event. Moderate travel impacts were felt and some power outages were reported.
Lake-Effect Snow, Mason
- When
- February 1, 12:00 AM EST to February 2, 10:00 AM EST
- Where
- Mason forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Over one foot of snow fell across northern Mason County. Moderate travel impacts were felt with some power outages reported.
Lake-Effect Snow, Kent
- When
- February 1, 9:00 AM EST to February 2, 12:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Far western Kent County received up to 15 inches of snow. Mainly west of US 131 with moderate travel impacts and some power outages reported.
Lake-Effect Snow, Muskegon
- When
- February 1, 9:00 AM EST to February 2, 10:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Southern half of the county and especially the southeast portion of the county received up to one foot of snow. Moderate travel impacts and some power outages were reported.
Lake-Effect Snow, Barry
- When
- February 1, 9:00 AM EST to February 2, 10:00 AM EST
- Where
- Barry forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Moderate travel impacts were experienced with up to one foot of snow in far western Barry County.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, February 1 to 28, 2013$127 million · 16 events
- Drought in Oklahoma, February 1 to 28, 2013$50 million · 3 events
- Drought in Texas, February 1 to 28, 2013$10 million · 24 events
- Winter Weather in Delaware, February 1, 201316 injured · 4 events
- Drought in Texas, February 1 to 28, 2013$75,000 · 38 events
- Winter Storm in Ohio, February 1, 2013$250,000 · 3 events
- Winter Storm in Pennsylvania, February 1, 2013$150,000 · 2 events
- Drought in Oklahoma, February 1 to 28, 201348 events
- Lake-Effect Snow in New York, February 1 to 3, 2013$53,000 · 6 events
- Drought in New Mexico, February 1 to 28, 201339 events
- Drought in Nebraska, February 1 to 28, 201330 events
- Drought in Nebraska, February 1 to 28, 201327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430491, 430494, 430495, 430498, 430492, 430493, 430496.